Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 29, 2000

Honeymoon, Hyperglycemia and DKA

Question from Omaha Nebraska, USA:

My daughter 9 was diagnosed with type 1 recently. She has been in honeymoon and I think it may have ended. Last week her blood glucose level sky rocketed from averages of 90 to 170 throughout the day to 500+ with a few so high the meter would not give number (our meter just reads HI above 600) we have been increasing insulin substantially with little effect as of yet. Before this spike we gave from 8-9 N + 1 1/2 to 2 H in the A.M. and 1/2 to 1 H and 3 U at night. as of today we are up to 3H and 11.5 N in the A.M., 1 to 3 H sometimes at lunch (only when she has been 450+) and 3 H and 3 U at dinner. We still are in the 400's consistently and in the high 200's overnight. Have switched bottles of all three to insure no bad insulin. I have grilled the poor girl about candy, pretty sure no cheating as these number really have her upset. no sickness is apparent. The only thing I can think is honeymoon has ended. Yet I have been told that we should not really see this instant spike like we did. I mean it went boom in less then 12 hours. Any thoughts or suggestions? (Oh, by the way, here in Nebraska we have had record warm so the winter lessening of activity is ruled out as well).

Answer:

Although it is more common to see a gradual decrease in the amount of insulin produced, it is not unheard of to have a more rapid change (especially after an illness). Be in close touch with your diabetes care provider to adjust the insulin to provide an adequate amount.

LM